How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 11176
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
48069651
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

What causes blood in the eye One day, it will be in one

Customer Question

What causes blood in the eye? One day, it will be in one eye, there the next, gone the next for several days or weeks and appear in the other eye.

Thanks!
Submitted: 6 years ago.
Category: Eye
Expert:  Dr. Rick replied 6 years ago.

Dr. Rick :

Hi. I'm online and happy to answer your question today.

Dr. Rick :

When you say that you have blood in your eye, do you mean blood that you can see by looking in the mirror, or is it blood inside your eye causing dark blobs in your vision?

Dr. Rick :

Also, what medical problems do you have and what medicines do you take?

Dr. Rick :

I see you are offline. We can use the Q&A system to 'text message' each other.

Dr. Rick and 2 other Eye Specialists are ready to help you
Expert:  Dr. Rick replied 6 years ago.
I am here, ready to continue helping your with your question and await your response.
Customer: replied 6 years ago.
Relist: Other.
I clicked on answer accepted by mistake and I'm sure like a lot of people, I'm sitting here groaning about being so dumb. What should I do?
Expert:  Dr. Rick replied 6 years ago.
Never fear.....I am still here. And, now, I owe you an excellent answer since you pre-paid me by (I hope not) mistake :)

So. Did you see my questions above? My system shows you are online.....so am I...
Expert:  Dr. Rick replied 6 years ago.
I see you read my post above. Do you have time to work on your question now? Let me know....I'm here.
Customer: replied 6 years ago.
My conditions include COPD, diabetes, high blood pressure (often requires no medication). Meds include synthroid, 20 mg predisone, tylenol, loritap, trazedone, lasix. by blood in my eye, it's the kind I can see in the mirror.
Expert:  Dr. Rick replied 6 years ago.
Ok. It sounds like you are having subconjunctival hemorrhages.

In the vast majority of cases, sub conjunctival hemorrhage is nothing to worry about. It is usually not a sign of any serious condition but rather is just a small broken blood vessel in the conjunctiva that looks much worse than it really is.

No treatment is necessary. Think of a subconjunctival hemorrhage as a bruise. The reason it looks so red (some people say it looks like a piece of raw meat) is that the skin on your eye is very thin so the underlying blood shows through easily. On your arm, for instance, a bruise looks blue/purple because the overlying skin is thick, blocking the red color of the blood.

Like a bruise elsewhere a subconjunctival hemorrhage will slowly go away over the course of a couple of weeks. It may spread around the globe some and change colors as it clears. This is nothing to be concerned about.



I usually don't recommend any type of workup for this condion, however in your case, it sounds like you are having multiple bleeds close together. In this case, especially given the history of diabetes, you should probably see your internist for a few blood tests such as a PT/PTT, bleeding time, CBC etc.

I do not think this is an emergency but you should see your doc in the next week or so.

Does this make sense to you?

Please. Let me know if there is anything else you would like to know?